Postmenapausal Bleeding

by Dee
(TN)

I'm 57 years old and until about a year ago, my periods had stopped for 2 years. Before they stopped, I had a very difficult couple of years with extremely heavy bleeding and clotting for LONG periods of time... sometimes months. My OB did not seem too concerned and an ultrasound tech told me that she thought it was probably due to fibroids which had been a problem in breast tissue in recent years and were now showing up in my uterus. I was experiencing extreme fatigue and many other troubling symptoms after my periods ended so about a year ago, I went to a doctor for bioidentical hormone therapy. Blood tests showed that I was extremely low in progesterone, estrogen, testosterone, and thyroid. My doctor immediately started me on Armour Thyroid and 100 mg of compounded progesterone in pill form. She also implanted estrogen and testoterone pellets. I felt so much better and ALL of my postmenopausal symptoms were gone. The pellets lasted for 4 months and were reimplanted. The other meds continued as prescribed.

My doctor told me at that time that I would probably have light periods again. In a couple of weeks, that did happen. My periods were a bit more than what I would call light but nothing like what I had dealt with before. By the time the next 4 months went by and implants were due again, my financial situation took a great hit due to the US economy's impact on my husband's business. I was unable to get implants at that time. I thought that continuing to take the progesterone without the other hormones might not be a good idea so I stopped taking the compounded progesterone. I continued to have periods for the next 5 months, very irregular, sometimes heavy, sometimes light.

About a month ago my husband's business picked up significantly and I was able to go back for hormone treatment again. I discussed my bleeding issues with her and she felt like I needed to continue my hormone treatment and go to my gyn for a D & C. I do not have insurance right now and I am concerned about having a "pre-existing condition" when I do get insurance. And I feel the need to find a new gyn since I didn't get much help from her last time. The better gyn's seem to have long waiting lists for new patients. I did receive new implants for estrogen and testoterone that day and I started taking the progesterone again that day. Almost immediately, the bleeding became very heavy with large clots. It has not stopped... not even slowed down. I'm feeling very weak and of course I have to be close to a restroom at all times.

I did some internet searching on the subject and discovered that I was probably very low in progesterone and needed to increase the dose. It seems to me that the estrogen implant probably gave me a high level and will decrease as the months go on. I purchased a natural progesterone cream from a local health food store and began increasing the dosage dramatically. I found your website about week ago and saw something that you wrote to a woman with heavy bleeding issues. She had been taking 900 mg of progesterone which had stopped the bleeding. That day I started increasing the dosage to the 600 mg that you recommended for her. I divided the dosage to about 1/2 cream and 1/2 pills. So far nothing has happened. The bleeding has not slowed down at all. The only other thing I know to do would be to stop the pills entirely and make sure I'm using 600 mg (or more ??) of the cream. I'm taking iron now also to combat the weakness.

I feel like I'm between a rock and a hard place. Experience has showed me that I can't necessarily trust everything a doctor tells me, especially since they give me conflicting advice. I still don't have insurance either but I don't want to be foolish and miss a medical diagnosis that could be critical. Do you have any advice for me? I'm at my wits end!

Comments for Postmenapausal Bleeding

Click here to add your own comments

May 06, 2010
Postmenapausal Bleeding
by: Wray

Hi Dee. Pity you weren't given progesterone during your peri-menopause years, it would have prevented much heartache. Both fibroids and breast cysts are caused by excess oestrogen, being a mitogen it stimulates cell growth. Oestrogen also adversely affects the thyroid, far better to have lowered this which would have helped, if not reversed the hypothyroidism, than to have given you Armour. The periods of course were caused by the oestrogen, as it also stimulates the endometrium to grow. With the low level of progesterone you were given, it would not have been sufficient to stop the bleeding. Oral progesterone is not the best delivery system, please see here. And here.

Initially the implants would have helped, paradoxical as it may sound, but it's because oestrogen and progesterone stimulate each others receptor sites. So the oestrogen was stimulating the progesterone receptors so making that the dominant hormone. The progesterone you were taking was far too low a dose to make any difference. The reverse occurs when people only use progesterone, as this stimulates the oestrogen receptors so making them feel worse in the beginning. We do have a web page on this, please see here. It would be far more effective to use only the cream and not the pills, you are only getting about 20% of the progesterone from them, the rest being destroyed by the gut and liver. The woman I advised was not on any form of HRT. Unfortunately you still have the implants, which have about 3 months to go before running out, if I'm correct. These are still stimulating the endometrium. I don't believe anyone needs HRT, bio-identical or synthetic, please see here. And here.

I can't advise on whether there is another underlying problem. But looking at your history, and the fact you have implants, I would say these are the only medical problem you have! It will take time for them to finally release all the hormones, but if you continue with the high amount of progesterone, this should eventually help. Take care, Wray

May 06, 2010
Thanks for giving me hope that I can overcome this situation!
by: Dee

Thank you so much for your input. I feel much better just hearing you speak directly to my situation and confirming what I have suspected. I felt like every step I'm taking in using the progesterone to overcome the estrogen overdose from the implants, has had minimal effect because of the high level of estrogen I've received in relation to the level of progesterone in my body. Its unfortunate that it is so difficult to get good information so that we can make informed decisions. I thought that I had done quite a lot of research before I started with the HRT but I'm finding that you really need to ask the "right" questions to get the answers that you need and sometimes you don't know what those questions are until you're facing an unintended consequence. Still I'm relieved that you think I'm on the right track and I'm encouraged to continue on course.

I'm curious as to what dosage of Natpro you think I need to be using. I ordered 3 tubes last night and I'm looking forward to switching. Until it comes in I'll continue to use the cream I purchased locally but I wonder how many mg's I need to use daily. I'm also taking your advice to discontinue the progesterone pills. I suspected that the pills could be a hinderance to my recovery.

Are there other supplements that I should add. I'm planning to start Vitamin D and I already take iron and a good probiotic.

Thank you for taking the time to help me with these issues... I'm so glad I found this website!

May 07, 2010
Thanks for giving me hope that I can overcome this situation!
by: Wray

Hi Dee, It's such a pity it's a long, hard journey for most of us. The internet had not got underway when I was having major problems. So all my info came from books, and asking others. I originally put my symptoms down to ageing! I was offered HRT but as I was very against drugs, and always have been, it wasn't an option for me. Maybe I wasn't desperate enough, although the depression was bad enough to be offered antidepressants too! Don't stop the pills, they should be caps, are they? These can be used as pessaries/suppositories, the gel case does dissolve in the heat of the vagina or rectum. Using them like this means you will be getting the full amount of progesterone, pity to waste them! I have used suppositories before but far prefer the cream. One advantage - it can be used anywhere, excellent for the skin, for dryness in the vagina, the best thing for burns. It's very difficult to tell you how much to use. You say you've been using 600mg/day, but only half of that was cream, so basically we can discount the pill. So if 300mg is not helping I suggest 400mg/day, if this helps it'll just be a waste of money using more. But if it doesn't you will have to increase the amount. The problem is the oestrogen leaking from the pellets. I will have to leave it to you to play around with dose. You could possibly try 500-600mg for a week and see if that helps, I really don't want you wasting your money. Not that it won't be helping or doing good, but all you are after is to stop the bleeding now. If you use the pills as suggested it will reduce the cost. Do let me know how you get on and thanks for the kind words! Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...